Pennsylvania, 2010

Damaging Winds in Pennsylvania, May 4, 2010

May 4, 2010 · NWS PHI · 4 events in 3 counties and zones

An upper air disturbance helped trigger a couple of strong to severe thunderstorms across Eastern Pennsylvania during the afternoon of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance helped trigger a couple of strong to severe thunderstorms across Eastern Pennsylvania during the afternoon of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 4, 10:16 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, May 4, 10:16 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1116 AM EDT TUE MAY 4 2010

.SYNOPSIS...
A TROUGH WILL CROSS THE REGION TODAY, FOLLOWED BY HIGH PRESSURE
FOR WEDNESDAY. A COLD FRONT WILL CROSS THE REGION FROM THE NORTHWEST
ON THURSDAY, THEN STALL AND RETURN NORTH AS A WARM FRONT FRIDAY
INTO SATURDAY. ANOTHER COLD FRONT WILL CROSS THE REGION ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE CLOUD DECK THAT WAS OVER THE SOUTHEAST PART OF THE FCST AREA
EARLIER TODAY HAS PRETTY MUCH THINNED OUT SO WE WILL CALL IT
MOSTLY SUNNY THERE FOR THIS AFTERNOON.

WE ARE WATCHING TO SEE IF CNVTN WILL DEVELOP THIS AFTN...
ESPECIALLY OVER PA AND NRN/CNTRL NJ. A FAIRLY WELL DEFINED SHRTWV
TROF IS MOVG EWD INTO WRN PA AS OF LATE MORNING WHICH SHOULD
PROVIDE SOME FORCING FOR LARGE SCALE ASCENT. OTHER PARAMETERS ARE
NOT SO FAVORABLE WITH RATHER LIMITED MOISTURE AND INSTBY. THE
MODEL FCST SOUNDINGS INDICATE SOME INSTBY PROGGED TO DEVELOP ABOVE
A RATHER DEEPLY MIXED BOUNDARY LAYER WITH AN INVERTED-VEE LOOK TO
THE LOWER LEVELS. THIS SUGGS THAT ANY STORMS THAT CAN DVLP COULD
PRODUCE GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WE EXPECT TO CLEAR OUT TONIGHT WITH RAPIDLY DIMINISHING WINDS AS
WEAK AND TRANSIENT HIGH PRESSURE MOVES TO NEAR THE AREA BY
DAYBREAK. OUR OVERNIGHT MINS TRY TO REFLECT SOME RADIATING IN
THESE INCREASINGLY SHORT NIGHTS.

ON WEDNESDAY, AHEAD OF THE NEXT APPROACHING FRONT IN THIS
PROGRESSIVE PATTERN, WE START TO INCREASE DEW POINTS AND SHOOT
JUST A LITTLE ABOVE STAT GUIDANCE ON TEMPERATURES. WE ALSO THINK A
SEA BREEZE WILL DEVELOP AND MAKE A BIT OF PROGRESS INLAND.

ON WEDNESDAY NIGHT, THE H925 FLOW STIFFENS TO 30 KNOTS OR GREATER.
REGARDING THE MINIMUM TEMPERATURES, WE HAVE BOUGHT CONTINUITY OVER
THE COOLER STAT GUIDANCE IN RESPONSE. WE MAY ALSO GET A SOME LOWER
LEVEL FRONTOGENESIS AND MID TO UPPER LEVEL Q-VECTOR CONVERGENCE
/PERHAPS EVEN A TROUGH OR WEAK WARM FRONT AND ELEVATED INSTABILITY
CREEPING INTO THE AREA/, SO WE WON'T ARGUE WITH STAT GUIDANCE OR
CONTINUITY POPS OR THE SLIGHT CHANCE OF THUNDER. ALTHOUGH MOISTURE
IS ON THE INCREASE, IT IS NOT COPIOUS, SO WE AREN'T UPPING
ANYTHING EITHER.

WE STILL SEE THE POSSIBILITY THAT UPPER, MID AND LOWER LEVEL
LARGE AND MESOSCALE FORCING AND SOME INSTABILITY WILL WORK TOGETHER
WITH ADMITTEDLY LIMITED MOISTURE TO SUPPORT CONTINUITY POPS OVER
GENERALLY LOWER STAT GUIDANCE POPS. THE GFS IS RUNNING THE FRONT
THROUGH TOO QUICKLY, WHICH ADDS SUPPORT TO MAINTAINING THE STATUS
QUO. ON TEMPERATURES, THE MIDDLE OF THE ROAD ECMWF TIMING OF THE
FRONT IS CLOSER TO THE NAM THAN THE GFS, SO OUR MAX TEMPERATURE
FORECAST IS MORE LIKE THE MET GUIDANCE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A WEAKENING COLD FRONT ATTACHED TO LOW PRESSURE WELL NORTH OF THE
AREA WILL BE AFFECTING OUR WEATHER DURING THE BEGINNING OF THE
LONG RANGE. THE FRONT LOOKS WEAK AND THE FLOW ALOFT SHOULD CARRY
IT BY QUICKLY...SO ONLY CHC POPS WERE INCLUDED IN THE GRIDS FOR
THU NIGHT NORTH AND WEST OF I95. A WEAK RIDGE OF HIGH PRESSURE
WILL SETTLE ACROSS THE AREA BY FRI MORNING.

WHAT IS LEFT OF THE PREVIOUS FRONT WILL BECOME ENERGIZED AGAIN FRI
AS A WARM FRONT DEVELOPS AND BEGINS TO MOVE BACK TOWARD THE AREA.
LOW PRESSURE IS SHOWN BY THE 00Z ECMWF (PREFERRED MODEL OF HPC)
DEVELOPING OVER THE CENTRAL PART OF THE COUNTRY. THIS LOW WILL
STRENGTHEN AND MOVE TO THE GREAT LAKES BY 12Z SAT THEN INTO ERN
CANADA BY 12Z SUN. IT/S ATTACHED FRONTS WILL ENSURE UNSETTLED
CONDITIONS ACROSS OUR REGION FROM FRI UNTIL SAT NIGHT. CONSIDERING
THE RATHER ORGANIZED LOOK TO THE LOW AND SHARPNESS OF THE
FRONTS...THUNDERSTORMS WERE PLACED IN THE GRIDS FOR FRI-SAT. THE SPC
EXTENDED CONVECTIVE OUTLOOKS HAVE THUNDER WEST OF THE AREA FRI AND
SAT. THIS LENDS SOME CONFID IN PLACING THUNDER IN THE FCST. HIGH
TEMPERATURES ON FRI WILL BE IN THE UPPER 70S TO LOW 80S WITH COOLER
READINGS EXPECTED SAT...MAINLY IN THE LOW TO MID 70S.

THE WEATHER SHOULD BECOME FAIR AGAIN SUN ONCE THE COLD FRONT MOVES
ACROSS THE REGION. A FEW SCT SHOWERS ACROSS THE SRN POCONOS MAY
OCCUR WITH THE LINGERING UPPER LOW...BUT I HAVE NOT MENTIONED THEN
ATTM WITH CONFIDENCE IN OCCURRENCE/TIMING RATHER LOW. HIGH PRESSURE
WILL BE BANKED FROM CENTRAL CANADA INTO THE OHIO VALLEY. IT WILL
MOVE EASTWARD INTO EARLY NEXT WEEK...SO SEVERAL NICE WEATHER DAYS
ARE EXPECTED SUN-TUE. HIGH TEMPERATURES SUN AND MON WILL BE MAINLY
IN THE 60S WITH LOWS IN THE 40S.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE COLD FRONT HAS MOVED VERY LITTLE OVERNIGHT AND STILL LIES ACROSS
SOUTHERN NJ AND INTO THE NORTHERN DELMARVA. MID LEVEL CLOUDS HAVE
OVERSPREAD MUCH OF THE AREA OVERNIGHT AND WILL SLOWLY MOVE EAST
THROUGH THE MORNING. SOME LIGHT FOG HAS FORMED AT KMIV, WHICH
REMAINS ONE OF THE MOISTEST SPOTS IN OUR AREA. KACY IS ALSO ON THE
OTHER SIDE OF THE FRONT IN AN AREA OF HIGHER DEWPOINTS AND MAY SEE
SOME LIGHT FOG FORM AS WELL.

OTHERWISE, WE EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE MORNING
AT THE OTHER TAF SITES. AN UPPER LEVEL DISTURBANCE WILL CROSS THE
REGION THIS AFTERNOON. WE EXPECT TO REACH CONVECTIVE TEMPERATURES,
WHICH WILL START TO FORM SOME CU. ALSO, SOME SCATTERED SHOWERS MAY
ACCOMPANY THE TROUGH. WE CONTINUE TO MENTION CB'S AS CONVECTION MAY
ALSO OCCUR, ESPECIALLY TOWARD THIS AFTERNOON IN CONJUNCTION WITH
SURFACE HEATING. CONFIDENCE IS STILL NOT HIGH ENOUGH AT THIS TIME TO
INCLUDE ANY MENTION OF TS/VCTS IN THE TAFS.

WINDS ARE VERY LIGHT/CALM THIS MORNING AND SHOULD REMAIN SO THROUGH
MID-MORNING. WINDS WILL BE OUT OF THE WEST-SOUTHWEST FOR TODAY AND
WILL INCREASE TO 10-12 KT BY EARLY AFTERNOON AND WIND GUSTS TO 20-25
KT CAN BE EXPECTED AS THE GRADIENT TIGHTENS UP A BIT. WINDS SHIFT TO
THE NW THIS EVENING AND SHOULD BE GENERALLY LIGHT OVERNIGHT.

HIGH PRESSURE WILL BUILD INTO THE REGION LATER THIS AFTERNOON AND
EVENING.

OUTLOOK...
THE HIGH PRESSURE SLIDES OFF TO THE EAST ON WEDNESDAY AS ANOTHER
FRONTAL BOUNDARY SLOWLY APPROACHES THE AREA. THIS BOUNDARY WILL EXIT
THE REGION BY THURSDAY EVENING, FOLLOWED BY A STRONGER AREA OF LOW
PRESSURE LATER FRIDAY.

&&

.MARINE...
THE COLD FRONT HAS MADE LITTLE PROGRESS CROSSING THROUGH THE REGION
OVERNIGHT AND APPEARS TO HAVE STALLED JUST WEST OF THE COASTAL
WATERS AND EXTENDING ACROSS THE DELAWARE BAY INTO MARYLAND. WINDS
ARE LIGHT OUT OF THE WEST-SOUTHWEST AROUND 10 KT OR LESS AND SHOULD
REMAIN SO THROUGH TODAY.

A WEAK UPPER TROUGH WILL CROSS THE REGION THIS AFTERNOON WITH LITTLE
IMPACT TO THE COASTAL WATERS. A FEW GUSTS TO 20 KT CAN BE EXPECTED
AS THE BOUNDARY MOVES THROUGH THE AREA. THE GUSTS SHOULD DISSIPATE
TOWARD TONIGHT.

HIGH PRESSURE WILL START TO BUILD IN LATER THIS AFTERNOON AND BEGIN
TO SLIDE TO OUR EAST ON WEDNESDAY. YET ANOTHER SLOW MOVING BOUNDARY
FRONT IS FORECAST TO AFFECT OUR AREA WEDNESDAY NIGHT INTO THURSDAY
EVENING. THIS WILL THEN BE FOLLOWED BY A STRONGER AREA OF LOW
PRESSURE LATER FRIDAY. THIS STRONGER SYSTEM MAY RAISE SEAS AND WINDS
TO SMALL CRAFT ADVISORY CRITERIA. THIS WILL BE MONITORED OVER THE
NEXT COUPLE OF DAYS.

&&

.FIRE WEATHER...
WE EXPECT RELATIVE HUMIDITY LEVELS TO LOWER TO OR BELOW 30 PERCENT
TODAY. WE EXPECT WINDS TO BE STRONGER UP NORTH /WHERE FINE FUELS
SHOULD RETAIN SOME MOISTURE FROM YESTERDAY'S RAIN/, AND WE EXPECT
FINE FUELS TO BE DRIER DOWN SOUTH /WHERE IT SHOULDN'T BE QUITE AS
BREEZY/. FOR NOW, WE ARE GOING TO HIGHLIGHT OUR CONCERNS IN THE
HWO AND THE FWF, BUT WE WILL CONTINUE TO MONITOR IN CASE WE NEED
TO ISSUE A RED FLAG WARNING LATER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...AMC
SHORT TERM...DELISI
LONG TERM...O'HARA
AVIATION...MEOLA
MARINE...MEOLA
FIRE WEATHER...
Hazardous weather outlook, May 4, 4:29 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 AM EDT TUE MAY 4 2010

DEZ001-MDZ008-012-NJZ001-007>010-012>020-026-027-PAZ054-055-060>062-
067>071-050900-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
529 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE ARE ENHANCED FIRE WEATHER CONCERNS TODAY AS WINDS WILL GUST
ABOVE 20 MPH AND RELATIVE HUMIDITY LEVELS WILL APPROACH OR REACH
30 PERCENT. RELATIVELY MOIST FINE FUELS DUE TO RECENT RAINFALL WOULD
BE THE LIMITING FACTOR.

ANY THUNDERSTORMS THAT DEVELOP TODAY COULD GENERATE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ021>025-050900-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
529 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE ARE ENHANCED FIRE WEATHER CONCERNS TODAY AS RELATIVE
HUMIDITY LEVELS WILL APPROACH OR REACH 30 PERCENT AND FINE FUELS
WILL BE DRY. MAXIMUM SUSTAINED WINDS BELOW 20 MPH WOULD BE THE
LIMITING FACTOR.

ANY THUNDERSTORMS THAT DEVELOP TODAY COULD GENERATE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-050900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
529 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 149 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 4, 1:45 PM EST
Where
Carbon County, 0.32 mi W of Jim Thorpe to 1.37 mi S of Lehighton Carbon Arp
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.870, -75.736

Wind gusts from a rain shower knocked down a couple of tree branches onto a patio roof in Packerton and a car on Front Street in Jim Thorpe. Pennsylvania State Route 443 was closed for several hours during the afternoon of the 4th after a wind gust snapped a pole just below its T junction in Mahoning Township.

Thunderstorm Wind, Northampton

When
May 4, 2:25 PM EST
Where
Northampton County, 1.28 mi SE of South Easton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.665, -75.206

A severe thunderstorm knocked down several trees in and around Easton in eastern Northampton County. Wind gusts were measured at 65 mph in Williams Township and 58 mph in Forks Township.

Thunderstorm Wind, Bucks

When
May 4, 3:05 PM EST to 3:06 PM EST
Where
Bucks County, 0.87 mi NW of Chalfont to 0.53 mi E of Gardenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.290, -75.210

A severe thunderstorm knocked down several trees and power lines in Chalfont Borough and Solebury Township.

Thunderstorm Wind, Bucks

When
May 4, 3:30 PM EST
Where
Bucks County, 1.06 mi W of Holland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -75.000

A severe thunderstorm knocked down a couple of trees and wires in Northampton Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229583, 226180, 226181, 226182.